Minnesota, 2013

Damaging Wind in Minnesota, June 16, 2013

June 16, 2013 · NWS DLH · 1 event in 1 county or zone

A severe thunderstorm produced a wind gust around at least 60 mph near the Endion neighborhood of Duluth, which broke a tree and knocked down power lines.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DLH wrote it up.

A severe thunderstorm produced a wind gust around at least 60 mph near the Endion neighborhood of Duluth, which broke a tree and knocked down power lines.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Duluth, MN wrote its last area forecast discussion before the first event at Jun 16, 2:36 PM CST, 1 hour 34 minutes earlier.

Area forecast discussion, Jun 16, 2:36 PM CST, 1 hour 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DULUTH MN
336 PM CDT SUN JUN 16 2013

.SHORT TERM...CONCERNS FOR THE SHORT TERM IS TSTMS ACROSS NRN MN
LATE THIS AFTERNOON AND THIS EVENING.

CURRENT SURFACE ANALYSIS INDICATE AREA OF STORNG THUNDERSTORMS
MOVING ACROSS NRN MN FROM THE IRON RANGE NORTH TO THE BORDER. SOME
OF THE STORMS HAVE HAD 1/2 INCH HAIL AND WINDS 40-50 MPH. MUCAPES RANGE
FROM 1O00-2000 ACROSS REGION AND LI'S ARE 0 TO -2. THESE STORMS
ARE THE RESULT OF LOW PRESSURE MOVING SOUTHEAST OUT OF MANITOBA.
THESE STORMS WILL CONTINUE TO MOVE ACROSS THE FORECAST REGION
THROUGH THIS EVENING AS THE LOW MOVES ACROSS THE TWIN PORTS
TONIGHT. THE PRECIPITATION WILL DECREASE IN INTENSITY AND
COVERAGE AFTER SUNSET. ANOTHER SHORTWAVE WILL MOVE THROUGH THE
FORECAST AREA LATE TONIGHT AND MONDAY BUT DUE TO LESS INSTABLITY
AND MOISTURE...THERE WILL ONLY BE SCATTERED AREAS OF PRECIPITATION
ON MONDAY SO WILL HAVE LOWER VALUES OF POPS.

.LONG TERM...

MONDAY NIGHT THROUGH SATURDAY NIGHT...

WEAK HIGH PRESSURE AND A RELATIVELY DRY AIR MASS WILL BE IN PLACE
OVER LAKE SUPERIOR MONDAY NIGHT...WHICH WILL KEEP QUIET WEATHER
CONDITIONS ACROSS MUCH OF THE NORTHLAND THROUGH THE DAY TUE AND INTO
TUE NIGHT. SKIES WILL BE MOSTLY CLEAR DURING THIS TIME...WITH COOL
MORNING LOWS TUESDAY IN THE UPPER 30S AND 40S...AND HIGHS TUE
AFTERNOON IN THE 70S. THE SFC HIGH TO THE EAST CONTINUES ITS TRACK
ACROSS THE GREAT LAKES AND ALLOWS A STRONG SLY FLOW TO DEVELOP ON
THE BACK SIDE DURING THE DAY WED. A BUILDING UPPER RIDGE ACROSS THE
CENTRAL U.S. WILL COMBINE WITH WAA AND HIGHER HUMIDITIES OVER MUCH
OF THE REGION AND PRODUCE A CHANCE OF AFTERNOON SHOWERS AND T-STORMS
WEDNESDAY...WITH LINGERING SHOWERS WED NIGHT.

THE PATTERN BECOMES MUCH MORE ACTIVE THURSDAY THROUGH THE WEEKEND AS
CONDITIONS REMAIN UNSTABLE UNDER A WARM/MOIST FLOW FROM THE SOUTH
AND A SERIES OF SHRT WVS TRACK ACROSS THE NRN PLAINS/UPPER MIDWEST.
WILL KEEP CHANCES FOR SHOWERS AND STORMS IN THE FORECAST THROUGH THE
REMAINDER OF THE PERIOD. TEMPERATURES REMAIN IN THE 70S AND LOWER
80S WITH DWPTS IN THE UPPER 50S AND 60S.

.AVIATION...18Z TAF ISSUANCE...
SHOWERS AND STORMS THIS AFTERNOON WILL CONTINUE INTO THE EVENING
WITH VFR CONDITIONS...AND ISOLATED MVFR CIGS IN A FEW OF THE
STRONGER CELLS. CONDITIONS IMPROVE LATE TONIGHT BEFORE ANOTHER
ROUND OF SHOWERS LATE MONDAY MORNING.

&&

.POINT TEMPS/POPS...
DLH  51  61  43  71 /  50  30  10   0
INL  50  71  41  74 /  50  20  10  10
BRD  55  72  49  74 /  30  40  10  10
HYR  54  72  41  74 /  40  40  10   0
ASX  49  67  38  70 /  50  30  10   0

&&

.DLH WATCHES/WARNINGS/ADVISORIES...
MN...NONE.
WI...NONE.
LS...NONE.
&&

SHORT TERM...STEWART
LONG TERM....TENTINGER
Hazardous weather outlook, Jun 16, 2:09 PM CST, 2 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DULUTH MN
309 PM CDT SUN JUN 16 2013

MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-171030-
KOOCHICHING-NORTHERN ST. LOUIS-NORTHERN COOK/NORTHERN LAKE-
NORTHERN ITASCA-CENTRAL ST. LOUIS-SOUTHERN LAKE/LAKESHORE-
SOUTHERN COOK/LAKESHORE-NORTHERN CASS-SOUTHERN ITASCA-
SOUTHERN CASS-CROW WING-NORTHERN AITKIN-SOUTHERN AITKIN-
CARLTON/SOUTHERN ST. LOUIS-PINE-DOUGLAS-BAYFIELD-ASHLAND-IRON-
BURNETT-WASHBURN-SAWYER-PRICE-
309 PM CDT SUN JUN 16 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST MINNESOTA AND
NORTHWEST WISCONSIN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED THUNDERSTORMS WILL CONTINUE TO MOVE ACROSS NORTHERN
MINNESOTA AND NORTHWEST WISCONSIN THROUGH MID-EVENING. THE STORMS
WILL LIKELY REMAIN BELOW SEVERE LIMITS...BUT SOME OF THE STRONGER
STORMS MAY PRODUCE NICKLE SIZE HAIL. THE PRECIPITATION WILL
DECREASE IN INTENSITY AND COVERAGE AFTER SUNSET. THE STORMS WILL
LIKELY REMAIN BELOW SEVERE LIMITS...BUT SOME OF THE STRONGER
STORMS MAY PRODUCE NICKLE SIZE HAIL.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THUNDERSTORMS ARE POSSIBLE MONDAY...THEN AGAIN WEDNESDAY THROUGH
SATURDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION WILL NOT BE NEEDED THIS AFTERNOON OR
TONIGHT.

LSZ121-140>148-171030-
BAYFIELD TO OAK POINT WI-GRAND PORTAGE TO GRAND MARAIS MN-
GRAND MARAIS TO TACONITE HARBOR MN-
TACONITE HARBOR TO SILVER BAY HARBOR MN-
SILVER BAY HARBOR TO TWO HARBORS MN-TWO HARBORS TO DULUTH MN-
DULUTH MN TO PORT WING WI-PORT WING TO SAND ISLAND WI-
SAND ISLAND TO BAYFIELD WI-OAK POINT TO SAXON HARBOR WI-
309 PM CDT SUN JUN 16 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NEARSHORE WATERS OF
WESTERN LAKE SUPERIOR.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED THUNDERSTORMS...SOME OF THEM STRONG...WILL MOVE ACROSS
WESTERN LAKE SUPERIOR THROUGH MID-EVENING. THE PRECIPITATION WILL
DECREASE IN COVERAGE AND INTENSITY AFTER SUNSET.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THUNDERSTORMS ARE POSSIBLE MONDAY...THEN AGAIN WEDNESDAY THROUGH
SATURDAY NIGHT.

STEWART

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB ADDRESS:
HTTP://WWW.WEATHER.GOV/DULUTH (ALL LOWER CASE)

In the hours before

Special weather statement, Jun 16, 3:38 PM CST, 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DULUTH MN
438 PM CDT SUN JUN 16 2013

WIZ001-002-162200-
BAYFIELD-DOUGLAS-
438 PM CDT SUN JUN 16 2013

...STRONG STORM NEAR MAPLE...

AT 435 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR POPLAR...MOVING EAST AT 40 MPH.

THIS STORM IS CAPABLE OF PRODUCING PEA SIZE HAIL...AND WIND GUSTS
TO 40 MPH...

* THE THUNDERSTORM WILL BE NEAR...
  BLUEBERRY AND LAKE NEBAGAMON BY 445 PM...
  BRULE AND WAINO BY 450 PM...
  IRON RIVER BY 500 PM...

GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS
PASSED.

LAT...LON 4656 9195 4670 9183 4673 9173 4666 9114
      4627 9139

GRANING
Special weather statement, Jun 16, 3:45 PM CST, 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DULUTH MN
445 PM CDT SUN JUN 16 2013

MNZ019-037-WIZ001-162215-
CARLTON/SOUTH ST. LOUIS-CENTRAL ST. LOUIS-DOUGLAS-
445 PM CDT SUN JUN 16 2013

...ANOTHER ROUND OF STORMS APPROACHING THE TWIN PORTS...

AT 435 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF THUNDERSTORMS EXTENDING FROM NEAR COTTON...SOUTH TO
FLOODWOOD AND CROMWELL...MOVING SOUTHEAST AT 35 MPH.

THESE STORMS ARE CAPABLE OF PRODUCING PEA SIZE HAIL...WIND GUSTS
AROUND 40 MPH...AND LIGHTNING.

* THUNDERSTORMS WILL BE NEAR...
  ISLAND LAKE...CLOQUET...AND HERMANTOWN BY 455 PM...
  ADOLPH AND PROCTOR BY 505 PM...
  THE DULUTH HARBOR AROUND 510 PM...
  FRENCH RIVER AROUND 515 PM...

SEEK SHELTER INDOORS UNTIL THESE STORMS HAVE PASSED.

LAT...LON 4666 9274 4709 9244 4692 9184 4679 9207
      4673 9204 4669 9195 4645 9212

GRANING
Local storm report, Jun 16, 3:47 PM CST, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
447 PM CDT SUN JUN 16 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0446 PM     HAIL             GHEEN                   47.97N 92.81W
06/16/2013  M0.25 INCH       ST. LOUIS          MN   TRAINED SPOTTER

&&

KK
Special weather statement, Jun 16, 3:51 PM CST, 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DULUTH MN
451 PM CDT SUN JUN 16 2013

MNZ011-012-019-162230-
CENTRAL ST. LOUIS-NORTH ST. LOUIS-NORTHERN COOK/NORTHERN LAKE-
451 PM CDT SUN JUN 16 2013

...STRONG STORM APPROACHING ELY...

AT 445 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR TROUT LAKE...MOVING SOUTHEAST AT 35 MPH.

THIS STORM IS CAPABLE OF PRODUCING PEA SIZE HAIL...WIND GUSTS UP TO
40 MPH...FREQUENT CLOUD TO GROUND LIGHTNING...BRIEF HEAVY
DOWNPOURS...

* THE THUNDERSTORM WILL BE NEAR...
  TROUT LAKE BY 455 PM...
  SOUDAN UNDERGROUND MINE AND BURNTSIDE LAKE AROUND 510 PM...
  BEAR HEAD LAKE STATE PARK AROUND 515 PM...
  ELY AROUND 525 PM...
  SILVER RAPIDS AND WINTON AROUND 530 PM...

SEEK SHELTER INDOORS UNTIL THIS STORM HAS PASSED.

LAT...LON 4796 9160 4764 9186 4799 9253 4814 9240

GRANING
Special weather statement, Jun 16, 3:57 PM CST, 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DULUTH MN
457 PM CDT SUN JUN 16 2013

MNZ019-026-035-037-162230-
CARLTON/SOUTH ST. LOUIS-CENTRAL ST. LOUIS-NORTHERN AITKIN-SOUTH
ITASCA-
457 PM CDT SUN JUN 16 2013

...STRONG STORM NORTH OF FLOODWOOD...

AT 454 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 8 MILES NORTH OF FLOODWOOD...MOVING EAST AT 35
MPH.

THIS STORM IS CAPABLE OF PRODUCING PEA SIZE HAIL...WIND GUSTS AROUND
40 MPH...AND FREQUENT LIGHTNING.

* THE THUNDERSTORM WILL BE NEAR...
  ELMER BY 515 PM...
  MEADOWLANDS BY 520 PM...
  PROSIT AND PAYNE BY 530 PM...

SEEK SHELTER INDOORS UNTIL THIS STORM HAS PASSED.

LAT...LON 4714 9250 4691 9252 4700 9310 4711 9308

GRANING
Special weather statement, Jun 16, 4:03 PM CST, 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DULUTH MN
503 PM CDT SUN JUN 16 2013

MNZ037-WIZ001-162230-
CARLTON/SOUTH ST. LOUIS-DOUGLAS-
503 PM CDT SUN JUN 16 2013

...STRONG STORM APPROACHING DULUTH...

AT 458 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM IN HERMANTOWN...MOVING EAST AT 35 MPH.

THIS STORM IS CAPABLE OF PRODUCING PEA SIZE HAIL...WIND GUSTS TO
40 MPH...HEAVY DOWNPOURS AND FREQUENT LIGHTNING.

* THE THUNDERSTORM WILL BE NEAR...
  DULUTH AND ARNOLD BY 510 PM...
  CHESTER PARK DULUTH AND LESTER PARK DULUTH BY 515 PM...

GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS
PASSED.

LAT...LON 4678 9238 4696 9231 4688 9191 4687 9192
      4678 9207 4673 9204 4669 9195 4670 9186
      4666 9187

GRANING

The radar

The Duluth radar (KDLH), 10 km away, was scanning. The volume nearest the first event began at 22:07 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, St. Louis

When
June 16, 4:10 PM CST
Where
St. Louis County, 0.84 mi NW of Endion
Measured
52 kt (60 mph) estimated gust
Reported by
NWS Employee
Coordinates
46.810, -92.080

A wind gust broke a healthy 10 inch poplar tree and knocked down power lines.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2013Every state in 2013This day in weather historyWarnings in Minnesota, June 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 461139.